Idaho, 2008Heavy Snow in Idaho, December 7 to 8, 2008
December 7 to 8, 2008 · NWS PIH · 1 event in 1 county or zone
Heavy snow fell on December 7th and 8th. Nine inches was recorded at Howell Canyon with 11 inches at Magic Mountain.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow fell on December 7th and 8th. Nine inches was recorded at Howell Canyon with 11 inches at Magic Mountain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 7, 2:12 PM MST, 2 hours 48 minutes earlier.
Area forecast discussion, Dec 7, 2:12 PM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
212 PM MST SUN DEC 7 2008
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. NORTHERN STREAM UPPER
TROF MOVING INTO THE WA COAST THIS AFTN...AND WILL QUICKLY DROP INTO
ID BY MON MORNING. LIGHT SNOW IS EXPECTED TO MOVE INTO THE CEN MTNS
LATER TONIGHT AND SPREAD ACROSS ALL AREAS BY MORNING. PRECIP AMOUNTS
WILL BE GREATEST IN THE MTNS...BUT STILL NOT MORE THAN A FEW INCHES
OF SNOW AT BEST. THE VALLEY AREAS WILL ONLY SEE MINIMAL AMOUNTS FROM
THIS SYSTEM. MOST OF THE PRECIP WILL BE OVER THE EASTERN HIGHLANDS
ON MONDAY...AND DIMINISH MONDAY NIGHT. A SURGE OF COLDER AIR WILL
MOVE INTO THE AREA ON MONDAY...DROPPING HIGH TEMPS BACK INTO THE 30S
IN THE SNAKE RIVER PLAIN. WINDS WILL PICK UP LATE TONIGHT AS THE
COLD FRONT PASSES.
UPPER RIDGING BUILDS BACK UP OVER THE W COAST ON TUE...BUT LOSES
AMPLITUDE TUE NIGHT. THIS WILL ALLOW PAC MSTR TO FLOW INTO THE PAC
NW. LIGHT SNOW WILL MOVE INTO THE CEN MTNS LATE TUE NIGHT AND
EASTERN HIGHLANDS TOWARD WED MORNING AND CONTINUE THRU WED NIGHT.
AMOUNTS WILL BE LIGHT...WITH NONE EXPECTED IN THE VALLEYS. HEDGES
.LONG TERM...THURSDAY THROUGH SUNDAY. UPPER RIDGE OVER WESTERN US
CONTINUES TO WEAKEN AND BEGINS TO RETROGRADE WEST WEDNESDAY INTO
THURSDAY. BY FRIDAY...REINFORCING SHORTWAVE BEGINS TO DROP SOUTH OUT
OF ALASKA. CURRENT MODELERS LIKE THE ECMWF MODEL SOLUTION WHICH
SHOWS A VERY GOOD OPPORTUNITY FOR SNOW ACROSS THE AREA BY SATURDAY
INTO SUNDAY AS LARGE TROUGH OF LOW PRESSURE DEVELOPS ACROSS THE
WESTERN US. DO TO LOCATION OF WHERE THIS ENERGY GETS STARTED...MUCH
COLDER TEMPERATURES ON THE WAY BY THE END OF NEXT WEEKEND WITH MANY
AREAS SEEING THE POTENTIAL FOR BELOW ZERO READINGS. WE WILL
CONTINUE TO MONITOR THIS MAJOR CHANGE IN THE WEATHER PATTERN FOR
GREATER POTENTIAL IN THE DEVELOPMENT OF SEVERE WINTER WEATHER
CONDITIONS. VLP
&&
.AVIATION...VFR CONDITIONS TODAY. CLOUDS INCREASE OVER MUCH OF
EASTERN IDAHO BEGINNING THIS EVENING AS A SYSTEM DROPS SOUTH OUT OF
CANADA INTO THE REGION. SNOW SHOWERS TO DEVELOP MAINLY AFTER
MIDNIGHT WITH SOME AREAS EXPERIENCING MVFR BETWEEN 10Z AND 16Z
TOMORROW MORNING. A FEW ISOLATED LOCATIONS MAY EXPERIENCE IFR FOR A
FEW HOURS IN THE MORNING DUE TO LOW CLOUDS AND SNOW. VLP
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Dec 7, 4:08 AM MST, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
408 AM MST SUN DEC 7 2008
IDZ017>025-031-032-081115-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
408 AM MST SUN DEC 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL SYSTEM WILL MOVE INTO THE AREA THIS EVENING. LIGHT
SNOW IS EXPECTED TO DEVELOP IN THE CENTRAL IDAHO MOUNTAINS AND
SPREAD SOUTH OVERNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LIGHT SNOW WILL CONTINUE ACROSS EASTERN IDAHO ON MONDAY WITH THE
BULK OF THE PRECIPITATION FALLING IN THE MOUNTAINS AND HIGHLANDS.
BY LATE MONDAY NIGHT MUCH OF THE PRECIPITATION WILL TAPER OFF. AS
MUCH AS 2 TO 4 INCHES ARE EXPECTED IN THE MOUNTAINS WITH LESSER
AMOUNTS UP TO AN INCH IN THE VALLEY.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
Heavy Snow, South Central Highlands
- When
- December 7, 5:00 PM MST to December 8, 8:00 AM MST
- Where
- South Central Highlands forecast zone
- Reported by
- Mesonet
Heavy snow fell on December 7th and 8th. Nine inches was recorded at Howell Canyon with 11 inches at Magic Mountain.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New York, December 7, 2008$27,000 · 27 events
- Strong Wind in New Jersey, December 7, 2008$11,000 · 21 events
- Strong Wind in Pennsylvania, December 7, 2008$5,000 · 10 events
- Winter Storm and Winter Weather in Colorado, December 7 to 9, 20089 events
- Strong Wind in Maryland, December 7, 2008$5,000 · 5 events
- High Wind in North Carolina, December 7, 2008$5,000 · 54 kt wind · 4 events
- Strong Wind in Delaware, December 7, 2008$5,000 · 4 events
- Strong Wind in Vermont, December 7, 2008$3,000 · 3 events
- Cold in New York, December 7 to 8, 20083 events
- Strong Wind in Massachusetts, December 7, 2008$2,000 · 2 events
- Strong Wind in Connecticut, December 7, 2008$2,000 · 2 events
- Lake-Effect Snow in New York, December 7, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145035.